Purpose: Oxaliplatin, an important chemotherapeutic agent in colorectal cancer, causes chemotherapy-induced peripheral neuropathy (CIPN), for which prophylactic or therapeutic interventions are lacking. We aimed to investigate changes in upper extremities, activities of daily living (ADL), and health-related quality of life (HRQoL) parameters after the first chemotherapy cycle.
Methods: Thirty-eight colorectal cancer patients scheduled to receive the leucovorin, 5'-fluorouracil, oxaliplatin (FOLFOX) therapy or the capecitabine, oxaliplatin (CAPOX) therapy, participated. Patients underwent objective assessment of sensory function, muscular strength, and manual dexterity and answered the European Organization for the Research and Treatment of Cancer Quality of Life Questionnaire C30 (EORTC QLQ-C30) and the Disabilities of the Arm, Shoulder, and Hand-Disability/Symptom (DASH-DS) questionnaires for subjective assessment. The CIPN was assessed at baseline and prior to the second drug cycle.
Results: Light touch sensation in both hands worsened significantly after the first drug cycle, though no significant changes were observed in muscular strength and manual dexterity. The QLQ-C30 analysis showed that Physical Functioning, Role Functioning, Nausea and Vomiting, and Dyspnea were significantly worse, whereas Emotional Functioning was improved. The DASH-DS analysis revealed significant worsening of dysfunction and subjective symptoms.
Conclusions: Our results suggest that light touch sensation may worsen even in the absence of multiple chemotherapy cycles. Even if arm and hand function (muscular strength and manual dexterity) is apparently intact, patients may experience dysfunction and decreased HRQoL. For preserving or improving patients' ADL and HRQoL, it is imperative to provide support at chemotherapy initiation.
Keywords: Activities of daily living (ADL); Chemotherapy-induced peripheral neuropathy (CIPN); Colorectal cancer; Health-related quality of life (HRQoL); Oxaliplatin (L-OHP); Upper extremity function.